How To Know If Your Psych Meds Making You Fat


Almost everyone in the world now knows that eating processed foods loaded with chemicals like MSG and sugar can contribute to weight gain. And fast food, huge portions, and a sedentary lifestyle will all add up to pounds.

In addition, stress releases excess cortisol, a hormone that is integral to health in the right amount, but is responsible for an excessive increase in belly fat.

Meanwhile do you by any chance know that one of the biggest contributors to this very obesity is rarely, if ever, mentioned — let alone discussed?

The elephant in the living room, so to speak, is the use of psychiatric drugs -- otherwise known as psychotropic drugs or psychological drugs for short.

At least among psychiatrists, it's a well-known fact - the same drugs prescribed to treat psychiatric symptoms like anxiety, depression, psychosis, mania and mood swings very often have the unfortunate side effect of rapid weight gain.

 

  • The biggest culprits when it comes to weight gain are the atypical antipsychotics; most of these drugs cause 'fairly significant' weight gain in most people. Some are FDA-approved for the treatment of psychosis (as in, but not limited to, schizophrenia). Others are being and diligently  approved for symptoms that is related to bipolar disorder -- bipolar depression; psychotic agitation; bipolar maintenance; and 'other indications'.
  • Next on the list? The anti-manics or "mood stabilizers" are used to manage mood swings, especially in bipolar disorder.
  • Last but not least come the antidepressants and anti-anxiety drugs -- which are estimated to cause weight gain in about 25% of the population for which they are prescribed.

The fact that these drugs so often result in weight gain is sad indeed - it just exacerbates the emotional problems the drugs were originally prescribed for.

 

Now, let me wrap up the picture with some hard, cold numbers:

  • According to The Obesity Society, prescriptions for psychiatric drugs have increased by 73% from the late 1990s to date.
  • In 1996, Eli Lilly was exposed as attempting to hide knowledge about the side effects of one of its biggest sellers - Zyprexa - one of which is weight gain.
  • Over the past twenty years, the number of obese adolescents has tripled; in about the same period, prescriptions for psychiatric medication in children increased by more than 50%.


So why should your psychiatrist or M.D. withhold such important information? Well, much (if not most) of what prescribing physicians learn about both drugs and treatment protocols comes straight from the mouth of the horse - the pharmaceutical companies - companies that are publicly traded and have an ultimate responsibility to shareholders.

Accordingly, most psychiatrists are concerned with writing prescriptions, rather than providing patients with a choice of treatment options, including the many alternative ways to help people feel better emotionally.

I don't know about you, but doesn't the following scenario sound like the creation of a vicious circle? Start with people who are depressed or otherwise emotionally disturbed...diagnose them as mentally ill...put them on mental drugs...create weight gain...then prescribe more mental drugs to both deal with the weight major gained and that of the further emotional problems that is been caused by the weight gain.

But maybe that's the point. Believe it or not, there's talk of classifying obesity as a mental disorder in 2013, when the Revised Diagnostic and Statistical Manual of Mental Disorders (DSM-V) is released - creating a new 'reason' to prescribe more drugs .

 

So How Can you Really Tell if Your Mental Health Drugs are Making you Fat?

Henceforth one of the shortest answer is by taking full responsibility of your own health. Position yourself as an active participant in your treatment plan and make sure your doctor is clear about your position.

 

  • When your doctor suggests a treatment plan (which will most likely include medications), ask questions—and lots of them.
  • It is very important and necessary to do ask about some of the risk behind weight gain, but don't stop there - while you're at it, ask about other side effects.
  • Then do your research - Google the name of the drug and see if the side effects are weight gain.
  • Should you nevertheless decide to complete the suggested prescription(s), please read all accompanying information from your pharmacy or HKD.
  • Say yes to a consultation with the pharmacist when you collect the prescription for the first time. He/she can be an important source for the information you

Post a Comment (0)
Previous Post Next Post